Minnesota, 2017

Hail and Damaging Winds in Minnesota, July 6, 2017

July 6, 2017 · NWS DLH · 15 events in 6 counties and zones

Severe thunderstorms that rolled across Minnesota produced damaging winds and hail across multiple counties. Several trees were blown down, damaging power lines and in one case, a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms that rolled across Minnesota produced damaging winds and hail across multiple counties. Several trees were blown down, damaging power lines and in one case, a home. The storms also contained hail, with the largest the size of golf balls.

One thunderstorm that developed in Ontario produced a long-tracked tornado that tracked from near McEwen Lake in the wilderness of Quetico Provincial Park for about 7.6 miles and another 0.9 miles into the Boundary Waters Canoe Wilderness Area of northern Minnesota before dissipating. Not only is there satellite evidence of the tornado's path through the wilderness, but Environment Canada conducted a storm survey of the damage. The Canadians rated the damage as high as EF-2 in Canada, and the damage on the short segment into Minnesota as EF-1. The tornado lasted about 17 minutes from its beginning to Canada to its end in Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 5, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1224 AM CDT Thu Jul 6 2017

.UPDATE...
Issued at 1224 AM CDT Thu Jul 6 2017

Please see latest 06Z Aviation Discussion below...

UPDATE Issued at 907 PM CDT Wed Jul 5 2017

It's taken a while this evening, but confidence is increasing that
the main show for thunderstorm evolution overnight is finally
revealing itself. Intense deep convection over southwest Manitoba
positioned at the northwest periphery of the significant
instability axis appears to be the beginnings of the main show
overnight, with this T-Storm complex evolving into an organized
MCS. As a south/southwest low level jet develops, this T-Storm
complex should ride the CAPE gradient east-southeastward into the
Red River Valley, and eventually across most of northern
Minnesota, and into western Lake Superior/northwest Wisconsin between
roughly 1 AM and mid morning Thursday.

The primary severe weather threat with this complex of storms is
likely to be damaging winds, with perhaps a few of the stronger
cores capable of some hail. With 4000+ j/kg of MUCAPE and ~1.5
inches of precipitable water in the ambient inflow airmass, there
will also be at least some risk of heavy rainfall as well, despite
the expected forward-propagating character of the system. Right
now, it appears that the greatest threat of damaging winds will be
along and north of the Highway 2 corridor, including the Boundary
Waters.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 408 PM CDT Wed Jul 5 2017

Main concerns for the short term is the potential for several
rounds of strong to severe thunderstorms tonight and Thursday and
the potential for excessive rainfall.

A broad area of subsidence associated with a surface ridge
stretches from southern Manitoba into west-central Wisconsin late
this afternoon. A few pockets of cumulus have developed over our
northern zones where convergence along a quasi-stationary front is
enhanced. Temperatures have warmed into the low 70s to upper 80s
across the Northland, with slightly cooler temperatures around 70
degrees near Grand Marais and Grand Portage and dewpoints across
the area are in the 60s. SPC Mesoanalysis indicates a very
unstable airmass is in place with surface-based CAPE of 2000-4000
J/kg. Mixed layer CAPE is a bit lower, from 1500-3000 J/kg. Deep
layer shear is modest, between 20 and 35 knots in the 0-6 km
layer. GOES-16 visible imagery over northern Minnesota indicates
the cumulus field isn't especially deep, but a few small towers
have briefly percolated before collapsing. Looks like the most
favorable area for storm development in the next four hours will
be in the vicinity of the weak convergence over northern
Minnesota. A small wave was observed just west of Fargo on the
GOES-16 Channel 10 water vapor imagery, and as that weak wave
moves into central Minnesota late this afternoon or early this
evening, a few storms may fire along the remnant outflow boundary
from this morning's convection.

The main show, in terms of thunderstorm potential, will arrive
overnight. Thunderstorms are expected to develop in North Dakota
and eventually grow upscale into an MCS. The complex of strong to
severe storms will likely progress southeastward along the
gradient of CAPE into our western zones overnight, continuing into
northwest Wisconsin early Thursday morning. Damaging winds are
the greatest threat with the overnight convection. Heavy rainfall
is likely, which may lead to flash flooding. There is a potential
for large hail, but the threat is lower than the risk of damaging
winds. The storms will move out of northwest Wisconsin Thursday
morning leaving an outflow boundary draped northwest to southeast
near the Northland. Additional thunderstorms are possible Thursday
afternoon along the latent outflow boundary, and a few of those
storms may be strong as well. The Storm Prediction Center has
included parts of the forecast area in a Marginal Risk, with a
Slight Risk over much of northwest Wisconsin, and an Enhanced Risk
east of a line from Mercer to Winter to Exeland. It seems the
main severe weather risk will be associated with the MCS moving
through those areas during the morning hours. Afternoon convection
may be quite strong, but will be highly conditional on what the
morning storms leave in their wake.

.LONG TERM...(Thursday night through Wednesday)
Issued at 408 PM CDT Wed Jul 5 2017

Thursday evening is the continuation/tail end of the convective
event we are expecting for Thursday during the daytime. The trough
axis/cold front will be draped across the forecast area from
northeast to southwest as of early evening, and in combination
with a weak secondary shortwave that moves through the northwest
flow across the surface feature will serve as the focus for any
additional convection that develops in the evening hours. The fly
in the ointment is what the daytime convection does to the
airmass. If storms move through early enough and the airmass
destabilizes again, we can get evening convection. If not, it will
be much quieter in the evening. What does form should be limited
to northwest Wisconsin, and for the early evening hours only. Have
maintained some small chance POPs for these areas and times, but
otherwise the Thursday night forecast is dry. A cooler and drier
airmass will be moving into the area behind this front, and expect
overnight lows in the 50s, with daytime highs on Friday only in
the 70s. Friday we will be in northwest flow with a surface ridge
settling into the Dakotas. For now it looks like Friday will be
dry despite a decent shortwave that moves through the upper level
trough, with too much dry air for us to get much more than a
decent cumulus field with high bases going. The ridge sticks
around Friday night and into Saturday as well, but the airmass
moderates enough to let highs get into the mid 70s to low 80s.

The northwest flow continues through the rest of the weekend,
with some small chances for showers and thunderstorms as weak
shortwaves rotate through the upper level flow. Confidence in
timing of these waves i
We will also need to monitor the potential for additional TStorm
development on the outflow boundary over the southern CWA during
the day tomorrow, but this threat is entirely dependent on the
evolution overnight.s pretty low, so have kept to slight or low
end chance POPs. Temperatures will be on the warm side, ranging
from the mid 70s north to low 80s south.

Early next week upper level ridging builds towards the forecast
area with the upper low shifting well off to our east. This is
going to cause our northwest flow to gradually flatten, and allow
more shortwaves to move through the flow during this time period.
Have kept slight to chance POPs going for several of these
periods, as there is little consensus on the timing of the
shortwaves in the different models. Temperatures will continue at
near to above normal, with a slight warming trend through the
middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CDT Thu Jul 6 2017

Main focus for the first six hours will be the onset of
thunderstorms and showers across all sites as storms move into the
region from the west. Based on the movement and tracks of the
storms, pushed back the onset time for most sites by an hour from
the previous set of TAFs. Convection ahead of the main swaths
expected later has begun east of KBRD and will update accordingly
should further convection initiate ahead.

Depending on these storms, it can be expected
that all sites will see a reduction in visibility and ceilings.
Expecting flight categories to stick mainly to VFR but added short
periods of time in which terminals get down to MVFR due to storms.
After the passing of storms mid morning, VFR conditions will
continue and growth of scattered cumulus during 16-19z. Skies will
become clear for most sites around 00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  82  57  73 /  70  80  10  10
INL  58  80  54  73 /  80  80   0  10
BRD  65  85  58  77 /  60  50   0   0
HYR  63  84  57  75 /  50  70  20  10
ASX  62  83  57  73 /  60  80  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...WM
AVIATION...WM
Hazardous weather outlook, Jul 5, 7:15 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
815 PM CDT Wed Jul 5 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
815 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

The threat for any thunderstorms before midnight tonight has
mostly ended.

However, an area of thunderstorms currently developing across
southwest Manitoba is expected to move east-southeastward along
and north of a warm front that extends across northern Minnesota
this evening. The primary area of threat appears to have shifted a
bit farther north, and includes areas roughly along and north of
the Highway 2 corridor. This extends across all of northern
Minnesota and includes all of the Boundary Waters Canoe Area
Wilderness.

The greatest risk for severe storms is expected between roughly 1
AM and 8 AM Thursday morning, with the strongest storms capable of
producing damaging winds and tree damage, as well as some large
hail, and local 1 to 2 inch rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is at least some risk of thunderstorm redevelopment Thursday
afternoon across northwest Wisconsin, with the greatest threat
across Price County and immediate surrounding areas. The threat in
these areas Thursday afternoon and evening should last only a few
hours, but the strongest storms could produce large hail and
damaging winds.

The next chance for thunderstorms will be across far northern
Minnesota Saturday afternoon and evening, with another chance of
thunderstorms Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation may be needed after midnight tonight,
extending through mid-morning Thursday, and again Thursday
afternoon across parts of northwest Wisconsin.

LSZ121-140>148-060900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
815 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected to affect most of western Lake
Superior after midnight tonight, extending through mid-morning
Thursday. Some of the storms could be strong or severe with
locally strong wind gusts above 35 knots and locally higher wave
heights, frequent cloud to water lightning, hail, and locally
lower visibility in dense marine fog.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms across western Lake Superior
Saturday and Sunday, and again during the early part of next week.

 Miller

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 5, 11:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
1214 AM CDT THU JUL 6 2017

MNZ036-060530-
South Aitkin-
1214 AM CDT THU JUL 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN
COUNTY...

At 1214 AM CDT, an area of strong thunderstorms covered most of
southern Aitkin County, or 10 to 20 miles north of Mille Lacs Lake,
moving east at 30 mph.

Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and
nearly continuous cloud to ground lightning can be expected with
these storms.

Locations impacted include...
Mille Lacs Lake, Aitkin, Malmo, Glen, Wealthwood, Kimberly, Arthyde,
Ripple Lake, Lawler, Dads Corner, Glory, Rice Lake Wildlife Refuge,
and Rossburg.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4633 9373 4659 9372 4656 9307 4622 9305
TIME...MOT...LOC 0513Z 279DEG 25KT 4643 9336

 Miller
Special weather statement, Jul 5, 11:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
1229 AM CDT THU JUL 6 2017

MNZ036>038-060545-
Pine-Carlton/South St. Louis-South Aitkin-
1229 AM CDT THU JUL 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN...
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES...

At 1229 AM CDT, an area of strong thunderstorms was 12 miles
northeast of Mcgrath, or 26 miles south of Big Sandy Lake, moving
east at 20 mph.

Wind gusts up to 40 mph, nickel-size hail, torrential rainfall, and
nearly continuous cloud to ground lightning can be expected with
these storms.

Locations impacted include...
Mille Lacs Lake, Willow River, Malmo, Rutledge, Kettle River, Glen,
Sturgeon Lake, Kimberly, Automba, Denham, Arthyde, Moose Lake State
Park, Lawler, Dads Corner, Glory, Rice Lake Wildlife Refuge,
Rossburg, Ronald, and Banning State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4629 9365 4657 9362 4654 9270 4621 9277
TIME...MOT...LOC 0529Z 283DEG 17KT 4640 9313

 Miller

The radar

The Duluth radar (KDLH), 63 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Carlton

When
July 6, 12:00 AM CST
Where
Carlton County, 2.75 mi ESE of Kettle River
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.460, -92.820

Hail, Aitkin

When
July 6, 12:30 AM CST
Where
Aitkin County, 2.92 mi SSE of Mc Grath
Measured
1.75 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
46.210, -93.250

A car was so damaged by the hail that it was declared totaled.

Hail, Carlton

When
July 6, 12:30 AM CST
Where
Carlton County, 0.95 mi W of Moose Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -92.770

Thunderstorm Wind, Cass

When
July 6, 3:04 AM CST
Where
Cass County, 1.41 mi E of Remer Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.070, -93.890

An eight inch diameter tree was blown down on Highway 6.

Thunderstorm Wind, Aitkin

When
July 6, 3:23 AM CST
Where
Aitkin County, 2.34 mi NE of Hill City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.000, -93.540

A tree was blown down on Highway 200.

Thunderstorm Wind, Itasca

When
July 6, 3:30 AM CST
Where
Itasca County, 0.47 mi W of Grand Rapids Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.220, -93.530

A six inch diameter tree was blown down.

Hail, Pine

When
July 6, 3:32 AM CST
Where
Pine County, 6.1 mi WNW of Finlayson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.230, -93.040

Hail, Pine

When
July 6, 3:45 AM CST
Where
Pine County, 2.88 mi W of Hinckley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.020, -92.990

Thunderstorm Wind, Itasca

When
July 6, 3:52 AM CST
Where
Itasca County, 0.83 mi SW of Bigfork
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.740, -93.660

A home was damaged when a large uprooted spruce tree fell on it.

Thunderstorm Wind, St. Louis

When
July 6, 4:23 AM CST
Where
St. Louis County, 1.98 mi SW of Twig
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.880, -92.400

A large tree that was blown down was blocking a road.

Thunderstorm Wind, St. Louis

When
July 6, 4:37 AM CST
Where
St. Louis County, Duluth
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.800, -92.100

Several trees were blown down on East 9th street and 9th Avenue.

Thunderstorm Wind, St. Louis

When
July 6, 4:37 AM CST
Where
St. Louis County, 0.84 mi NE of Duluth
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.810, -92.090

A large tree was snapped off at its base on North 13th Avenue East.

Thunderstorm Wind, St. Louis

When
July 6, 4:40 AM CST
Where
St. Louis County, 0.84 mi NE of Endion
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.810, -92.060

A tree was blown down and took down a power line.

Thunderstorm Wind, St. Louis

When
July 6, 5:05 AM CST
Where
St. Louis County, 2.01 mi ESE of Hunters Park
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.840, -92.030

Several trees were blown down on North 47th East.

Hail, St. Louis

When
July 6, 8:17 AM CST to 8:19 AM CST
Where
St. Louis County, 1.16 mi NW of Ely Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.910, -91.840

Hail fell for two minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712091, 712092, 712093, 712094, 712095, 712096, 712097, 712098, 712099, 712100, 712101, 712102, 712103, 712104, 712105.